Multiple drugs

Various toxicities: case report

    Author Information

    An event is serious (based on the ICH definition) when the patient outcome is:

    • * death

    • * life-threatening

    • * hospitalisation

    • * disability

    • * congenital anomaly

    • * other medically important event

    • * Drug interaction

    “ ”

    In a family cluster of 4 Coronavirus disease-19 (COVID‐19) patients admitted between 03 April 2020 and 30 April 2020, a 38-year-old man was described, who developed COVID-19 pneumonia and acute respiratory distress syndrome (ARDS) during immunosuppressive therapy with prednisolone, tacrolimus and mycophenolate sodium, acute kidney injury secondary to tacrolimus, and supratherapeutic tacrolimus levels following a concomitant administration of lopinavir/ritonavir and tacrolimus. Additionally, he received off-label treatment with azithromycin, cefixime, ertapenem, favipiravir, hydroxychloroquine, levofloxacin, lopinavir/ritonavir and oseltamivir for COVID-19 pneumonia [durations of treatments to reactions onset not stated; not all routes, dosages and outcomes stated].

    The man, who had undergone a living‐related kidney transplant in 2014, complained of myalgia and fever for 3 days before the admission. He had a history of travel to Bangkok one week prior to the presentation. His allograft had been maintained on prednisolone 5 mg/day, tacrolimus 2 mg/day and mycophenolate sodium 720 mg/day. He also had chronic hepatitis B and had been receiving lamivudine. The exam showed body temperature of 38.0°C, respiratory rate of 16 /minute, BP of 100/60mm Hg and heart rate of 60 /minute. A diagnosis of COVID‐19 was suspected on the basis of a history of contact with a confirmed COVID-19 case (his mother).

    The man was empirically treated with off-label oral cefixime and oral oseltamivir while waiting for throat and nasopharyngeal swab for SARSCo‐V2 PCR and influenza antigen, both of which were negative. However, he continued to have fever until day 6 of admission without localizing signs or symptoms. Hence, he was reassessed for SARS‐CoV‐2 PCR from throat and nasopharyngeal swab, which was found to be positive. The chest X-ray revealed small patchy opacities at the left lower lung field, consistent with left lower lung COVID‐19 pneumonia. On 07 April 2020, he started receiving off-label treatment with hydroxychloroquine 800 mg/day, lopinavir/ritonavir [ritonavir boosted lopinavir] 800 mg/day and azithromycin 250 mg/day. On 08 April 2020, he started receiving off-label treatment with favipiravir 1200 mg/day. His treatment with mycophenolate sodium was discontinued, dose of tacrolimus was reduced for low trough level and prednisolone was reduced to 15 mg/day. Off-label treatment with IV levofloxacin and ertapenem was empirically started 2 days following clinical deteriorating (on 10 April 2020). One week following the treatment, he still had persistent fever, tachypnoea and new‐onset of diarrhoea. The exam showed respiratory rate of 28 /minute with oxygen saturation 95% on oxygen 3 liter per minute. His laboratory tests revealed WBC count of 6200 cells/mm 3, neutrophils 88%, CRP 96.1 mg/L, creatinine 3.01 mg/dL, ferritin 2790 ng/mL, LDH 292 IU/mL and tacrolimus level 66.3 ng/mL. The trough level of tacrolimus was supratherapeutic because of the effect of cytochrome inhibition of ritonavir to tacrolimus and reduced in allograft function, although a sole effect could not be distinguished. Then, he developed acute kidney injury secondary to tacrolimus. He also developed sepsis and hypovolaemia. The repeated chest X-ray showed a progression to diffuse bilateral infiltrates. Reassessment for throat and nasopharyngeal swab for SARSCoV‐2 PCR was found to be negative, but sputum was positive. His respiratory status was deteriorating. He was supported by a high‐flow nasal cannula oxygen therapy then practical application of awakening prone ventilation for ARDS. His antibiotic treatment was further escalated to meropenem (on 12 April 2020) for presumed secondary bacterial infection. His chest X-ray showed clinical improvement. His medications were discontinued after 10 days of treatment. The PCR for SARS‐CoV‐2 from sputum turned to be negative following 20 days of treatment. Except for serum creatinine, which was increased to 2 mg/dL, the rest were reduced, including glomerular filtration rate, CRP, LDH and serum ferritin. His hospitalisation was complicated by Clostrioides difficile colitis necessitating vancomycin and metronidazole (on 14 April 2020). He was restarted on half a dose of mycophenolate sodium 72 hours after being respiratory stable and afebrile.

    Reference

    1. Sakulkonkij P, et al. A family cluster of diagnosed coronavirus disease 2019 (COVID-19) kidney transplant recipient in Thailand. Immunity, Inflammation and Disease 8: 534-543, No. 4, Dec 2020. Available from: URL: http://doi.org/10.1002/iid3.337

    Download references

    Rights and permissions

    Reprints and Permissions

    About this article

    Verify currency and authenticity via CrossMark

    Cite this article

    Multiple drugs. Reactions Weekly 1839, 225 (2021). https://doi.org/10.1007/s40278-021-90063-6

    Download citation